MAUDE Adverse Event Report: ENCORE MEDICAL L.P. LINEAR HIP; LINEAR, LATERAL, REDUCED NECK, SZ 6, W/P2 COATING

ENCORE MEDICAL L.P. LINEAR HIP; LINEAR, LATERAL, REDUCED NECK, SZ 6, W/P2 COATING
Model Number 425-99-006
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/05/2017
Type of Reportable Event Serious Injury
Event or Problem Description
Primary surgery - the surgeon counter sunk a size 6 broach; upon implanting the same size stem it was proud 4-5 mm.It changed the leg length by a large margin, the surgeon wants a follow up.
 
Additional Manufacturer Narrative
The reason for this complaint was to report reported an implant malfunction during primary hip surgery.The malfunction occurred near the patient.Another suitable device was available, and the surgery was completed as intended with a 15-minute delay.The event was described as "counter sunk size 6 broach- upon implanting same size stem it was proud 4-5mm.It changed the leg length by a large margin-wants a follow up." further information from the agent was provided over the phone."the surgeon broached to a size 6, which sat perfectly where it needed to at the osteotomy.When they went to put in the size 6 implant it sat 8mm proud.The surgeon then tried a size 5 implant, which sat 4-5mm proud." the size 5 implant was satisfactory to the surgeon and remains in the patient.The size 6 implant was returned to djo for evaluation.Additional information was provided by the agent regarding an implant malfunction during placement of the acetabular shell.The surgeon used a single 25mm cancellous bone screw to secure the shell, but during final tightening (by hand) the head of the screw broke off the threaded shank portion.The threaded portion of the screw was left in the patient.The screw head was not returned to djo surgical, and is believed to have been disposed of.The malfunctions were described as a significant adverse event, but the outcome was non-serious.Only the main contributor size 6 linear hip stem was returned to djo for inspection.There are some scratches on the neck from removal, and some bone/tissue debris attached to the p2 porous coating.With these exceptions, the hip stem appears in new condition.The investigator inspected the returned hip stem using overlay ovl819 as called out in inspection sheet is18724.The hip stem including the porous coating was found acceptable to the overlay in both the mediolateral (m/l) and the anterior/posterior (a/p) views, and is therefore not oversized.The broach used was not returned to djo surgical for examination, but it could have played a role in this event if it were not to specification or if it were extremely worn.A review of the applicable device history reports (dhrs) revealed no non-conforming material reports (ncmr's) associated with any of the three components listed in the complaint.The device history reports (dhrs) evidence that all critical dimensions and specifications were met when the products were released from djo surgical.A review was conducted of the complaint history for the product families involved in this event.For the p2-coated linear hip stems p/n series 425-98/99-xxx, there are no prior complaints where the hip stem sat proud of the osteotomy after broaching with the appropriate size broach.This is the first complaint for the incident lot number.This investigation is limited in scope because only one of the incident products was returned to djo surgical, and a definitive root cause cannot be determined.The one returned product, the size 6 stem, has been inspected and meets specification.Since both the size 6 and the size 5 stems reportedly sat too proud after broaching, it is possible that the broach used was incorrect, not made to specification, or extremely worn.The root cause of the screw failure cannot be determined since the screw was not returned.There was no information reported that evidences a material, design, or manufacturing problem with the product.Inventory containment is not required as there are no indications of a product or process issue affecting implant safety or effectiveness.The dhrs evidence that all critical dimensions and specifications were met when the products released from djo surgical, and the surgery was completed as intended.

Brand Name
LINEAR HIP
Common Device Name
LINEAR, LATERAL, REDUCED NECK, SZ 6, W/P2 COATING
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd.
austin TX 78758 5445
MDR Report Key6547473
Report Number1644408-2017-00296
Device Sequence Number994974
Product Code LPH
UDI-Device Identifier00888912078924
UDI-Public(01)00888912078924
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K120241
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2021
Device Model Number425-99-006
Device Catalogue Number425-99-006
Device Lot Number571G1013
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/05/2017
Supplement Date Received by Manufacturer07/21/2015
Initial Report FDA Received Date05/05/2017
Supplement Report FDA Received Date08/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age58 YR